Zinc is an important mineral you can get from food or supplements that plays a vital role in your overall wellbeing. But can zinc make you nauseous?
Video of the Day
The short answer is yes. Below, we explain why the mineral can sometimes make you queasy and how to prevent zinc-induced nausea.
Eating a zinc supplement on an empty stomach or taking too high a dose can give you nausea. Take your supplement with food or in smaller amounts to prevent discomfort.
What Is Zinc?
Per the Mayo Clinic, zinc is an essential mineral that helps your body function in the following ways:
- It supports immune function
- It promotes wound healing
- It supports your metabolism
- It supports your sense of taste and smell
- It may shorten the length of colds
Accordingly, it's important to get enough zinc. The 2020-2025 Dietary Guidelines for Americans recommend adults eat the following amount every day:
- People assigned female at birth: 8 mg
- People assigned male at birth: 11 mg
Eating a balanced diet will typically provide your daily dose of the mineral. Sources of zinc include:
- Meat like beef, turkey and pork
- Legumes like lentils, beans and peas
- Nuts like cashews
- Whole grains like oatmeal
However, some people also take a zinc supplement. This may be the case if you have a zinc deficiency, which can occur in people with certain conditions like inflammatory bowel disease, chronic kidney disease and alcoholic liver disease, per Oregon State University's Linus Pauling Institute. People who follow a vegetarian diet may likewise be at a higher risk for zinc deficiency.
You might also pop a zinc supplement if you have a cold, as research suggests it may help shorten the length of your illness, according to a July 2012 review in the Canadian Medical Association Journal.
Just remember — the FDA does not require supplements to be proven safe or effective before they are sold, so there's no guarantee that any zinc supplement you take is safe, contains the ingredients it says it does or produces the effects it claims.
Signs of a Zinc Deficiency
Ironically, nausea is a symptom of zinc deficiency, per the U.S. National Library of Medicine (NLM). Other signs may include:
- Slowed growth
- Hair loss
- Rough, dry skin
- Poor sense of taste or smell
Does Zinc Make You Nauseous?
In certain situations, zinc can make you nauseous. Here are the reasons why the mineral may cause an upset stomach:
1. You Took Too Much
It's unlikely you'll get too much zinc from food alone. But taking high doses of the supplement — which the Office of Dietary Supplements (ODS) defines as anything more than 40 milligrams per day for adults — can cause side effects, including nausea. Other symptoms may include:
- Loss of appetite
- Abdominal cramps
2. You Ate It on an Empty Stomach
For some, taking any amount of supplemental zinc on an empty stomach might make you feel queasy. That may be because zinc pills dissolve in one spot when they get to your stomach, which can lead to irritation in the area, according to October 2013 research in the International Journal of Alzheimer's Disease.
3. You Ate Zinc That Wasn't Meant to Be Eaten
Zinc oxide poisoning can result from accidentally ingesting certain skin creams and ointments that contain the mineral, like sunscreen, diaper rash cream and calamine lotion, according to the NLM. Besides zinc-induced nausea, this can also cause symptoms like:
- Stomach pain
- Yellow eyes and skin
Avoid this issue by making sure your zinc supplement is intended for oral use before you eat it.
Long-term use above the recommended upper limit of 40 milligrams of zinc per day increases your risk for side effects, per the ODS.
How to Get Rid of Nausea From Zinc
Now that you know why zinc can make you nauseous, you may be wondering how to prevent or treat your upset stomach. Here are some potential remedies for nausea from zinc:
1. Stick to Food Sources
Whole foods are typically the best source of zinc (unless your doctor prescribes or recommends you take supplements for a medical condition), according to the Mayo Clinic.
So if your zinc capsules make you queasy, it may be best to stick to natural sources of the mineral. You should still get enough zinc, per the Mayo Clinic, just without the side effects associated with the higher or more concentrated doses of a supplement.
2. Lower Your Dose
You can also prevent nausea by lowering your zinc supplement dosage, per the Cleveland Clinic. Aim for a daily serving of less than the ODS-recommended upper limit of 40 milligrams.
3. Take It With Food
Some zinc supplements may recommend you take your dose on an empty stomach. But if this causes nausea, it may be best to take it with a meal, per the Mayo Clinic.
Does Zinc Cause Other Intestinal Issues?
Nausea may not be the only symptom you contend with. So, does zinc give you diarrhea or make you throw up?
Indeed, the mineral can contribute to intestinal issues like diarrhea, retching, vomiting and abdominal cramping, according to the ODS. This is often the case if you take too high a dose, eat a supplement on an empty stomach or ingest a form of zinc that isn't supposed to be eaten.
Luckily, you can address these digestive symptoms in much the same way as nausea. If you take supplements, lower your dosage and take your pill with a meal. Otherwise, stick to food sources of the mineral whenever possible.
- Linus Pauling Institute: "Zinc"
- U.S. National Library of Medicine: "Zinc"
- Office of Dietary Supplements: "Zinc"
- Mayo Clinic: "Zinc"
- Canadian Medical Association Journal: "Zinc for the treatment of the common cold: a systematic review and meta-analysis of randomized controlled trials"
- U.S. Department of Agriculture and U.S. Department of Health and Human Services: "2020-2025 Dietary Guidelines for Americans"
- Mayo Clinic: "Zinc Supplement"
- International Journal of Alzheimer's Disease: "Zinc Deficiency and Zinc Therapy Efficacy with Reduction of Serum Free Copper in Alzheimer's Disease"
- U.S. National Library of Medicine: "Zinc oxide overdose"
- Mayo Clinic: "Supplements: Nutrition in a pill?"
- Cleveland Clinic: "Get Nauseous After Taking Vitamins? 6 Tips to Make Them Easier to Stomach"
- FDA: “FDA 101: Dietary Supplements”